Error message

  • Deprecated function: Methods with the same name as their class will not be constructors in a future version of PHP; views_display has a deprecated constructor in require_once() (line 3139 of /services15/webpages/util/e/m/emedicine.site.aplus.net/emedicinelive.com/public/includes/bootstrap.inc).
  • Deprecated function: Methods with the same name as their class will not be constructors in a future version of PHP; views_many_to_one_helper has a deprecated constructor in require_once() (line 113 of /services15/webpages/util/e/m/emedicine.site.aplus.net/emedicinelive.com/public/sites/all/modules/ctools/ctools.module).

Drug Allergy : How do you find out if the allergy is due to the drug?

Drugs used for treatment of various ailments in addition to treating the disease results in a variety of adverse drug interactions, allergy being one of them. Ok, now lets come to the main question. A person gets an allergy after consuming a drug prescribed by a medical professional. How do you say that the drug indeed is responsible for the allergy? The following are the simple steps your physician does to arrive at the cause of the allergy. To start with he takes a detailed history and makes a thorough inspection and examination.

 1) Is it a known allergy of the drug reported extensively in the literature?
Do the symptoms experienced by the patient and the findings from the examination of the patient are known adverse reactions previously reported in the standard text books? For example a person develops angioedema after taking a class of drugs called ACE inhibitors. Now it is easy to conclude that the angioedema is indeed due to the drug intake as angioedema is a well known side effect of ACE inhibitors.
2) Ruling out other causes
It is imperative that we need to rule out other causes of allergy before concluding the etiology of allergy. A person taking a specific drug may develop rashes unrelated to drug intake due to other causes like food allergy or the insect stings.
3) Time course of the symptoms Most of the symptoms of the drug allergy generally happen from day 1 to upto 2 weeks after drug intake.
4) Stopping the drug
Stopping the drug generally relieves the symptoms or decreases its intensity. If such a relationship could be clearly made out then it is most probably drug allergy.

 

Date: 
Monday, January 3, 2011
Author Name: 
R